Wisconsin, 2008

Hail in Wisconsin, July 16, 2008

July 16, 2008 · NWS MPX · 7 events in 3 counties and zones

A warm frontal boundary draped across West Central Wisconsin, was responsible for scattered severe weather during the late morning hours and early afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary draped across West Central Wisconsin, was responsible for scattered severe weather during the late morning hours and early afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 16, 4:55 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Jul 16, 4:55 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
555 AM CDT WED JUL 16 2008

.UPDATE...FOR 12Z AVIATION DISCUSSION BELOW

&&

.DISCUSSION.../ISSUED 350 AM CDT WED JUL 16 2008/

A SURFACE BOUNDARY IS STRADDLING THE MN/IA BORDER EARLY THIS
MORNING. THE CONVECTIVE COMPLEX OVER NEBRASKA LIKELY INITIALLY INHIBITED
NOCTURNAL SHOWER AND THUNDERSTORM DEVELOPMENT LOCALLY
OVERNIGHT...BUT THE LLJ WAS FINALLY BEGINNING TO INSPIRE
SCATTERED CONVECTIVE DEVELOPMENT NORTH OF THE BOUNDARY AT 08Z...IN
THE AXIS OF NAM-PROGGED 925-850MB THETA E ADVECTION AND BEST
LIFTED INDICES THAT WAS ORIENTED ALONG THE INTERSTATE 94 CORRIDOR.

CONVECTION WILL LIKELY BECOME MORE ORGANIZED TOWARD MID-DAY WHEN
THE INFLUENCE OF THE UPPER JET ARRIVES. SHEAR AND INSTABILITY
PARAMETERS ARE INDICATIVE OF A HAIL AND WIND THREAT ACROSS THE
FORECAST AREA TODAY...WITH STORMS EXPECTED TO BE
SUPERCELLULAR IN NATURE. THE ACTIVITY WILL LIKELY CONGEAL INTO AN
MCS THIS EVENING AND TONIGHT...WITH HEAVY RAINFALL APPEARING
LIKELY ACROSS MUCH OF CENTRAL MN INTO WEST CENTRAL WISCONSIN AS
WEAK SHORTWAVES IN THE BROAD RIDGE AXIS INCREASE THE REGENERATION
POTENTIAL. ENHANCED DIVERGENCE IN THE ENTRANCE REGION OF THE UPPER
JET WILL ALSO INTERACT WITH THE NEARLY STATIONARY BOUNDARY...AND
COMBINE WITH PWAT INCREASES TO OVER TWO INCHES /TWO STANDARD
DEVIATIONS ABOVE NORMAL/. NAM MOISTURE PROGS/FIELDS /CONVERGENCE-
VECTORS-ADVECTION/ ALSO POINT TO CENTRAL MN AND WEST CENTRAL WI AS
BEING THE SUSCEPTIBLE AREA FOR HEAVY RAINFALL TONIGHT. HAVE
INCLUDED A MENTION OF HEAVY RAINFALL IN THE GRIDS/ZONES...BUT WILL
NOT ISSUE ANY HEADLINES AT THIS POINT DUE TO UNCERTAINTY WITH THE
LOCATION OF MESOSCALE FEATURES.

TEMPERATURES WILL BE TRICKY TODAY...BUT HAVE LEANED TOWARD THE
HIGHER END OF NUMERICAL GUIDANCE LARGELY DUE TO THE ELEVATED
OVERNIGHT LOWS. EXPECT READINGS TO RANGE BETWEEN 80 /WRN WI/ TO 90
/WRN MN/.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ON THURSDAY INTO
FRIDAY AS THE BOUNDARY SAGS SOUTH TOWARD THE IA BORDER AND MINOR
IMPULSES TRAVERSE THE WESTERLY MID-LEVEL FLOW REGIME. BOTH GFS AND
ECMWF PLACE THE BOUNDARY ALONG THE IOWA BORDER THROUGH LATE
FRIDAY...SO HAVE RETAINED CHANCE POPS ACROSS SOUTHERN MN.

THE PATTERN REMAINS ACTIVE THROUGH THE WEEKEND...WITH A DEFINED
SHORTWAVE FORECAST TO MOVES ACROSS NORTHERN ND/MN. ALTHOUGH THERE
IS STILL SOME TEMPORAL/SPATIAL UNCERTAINTIES WITH THE ASSOCIATED
FROPA...THERE APPEARS TO BE A HIGH CHANCE OF SHOWERS AND
THUNDERSTORMS LATE SATURDAY INTO SUNDAY.

HIGH TEMPERATURES THROUGH THE MAJORITY OF THE FORECAST PERIOD ARE
NOT EXPECTED TO STRAY TOO FAR AWAY FROM CLIMATOLOGICAL
NORMALS...WHICH ARE GENERALLY BETWEEN 80 AND 85. THE CLOUD COVER
AND CONVECTIVE DEBRIS WILL LIKELY RESULT IN SLIGHTLY ELEVATED LOW
TEMPERATURES THROUGH MUCH OF THE FORECAST PERIOD /60-70 DEGREES/.

&&

.AVIATION.../12Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS HAVE BECOME MORE ORGANIZED THIS MORNING IN
A BAND EXTENDING FROM SOUTH CENTRAL NORTH DAKOTA EAST/SOUTHEAST
INTO CENTRAL MINNESOTA. EXPECT THIS ACTIVITY TO PERSIST THIS
MORNING...MAINLY IMPACTING KAXN/KSTC/KMSP. EXPECT CONDITIONS TO
DIP INTO THE MVFR CATEGORY TEMPORARILY WHEN THE THUNDERSTORMS
AFFECT THE AIRPORTS. EXPECT THERE MAY BE A BRIEF LULL DURING THE
LATE MORNING AND EARLY AFTERNOON...BUT ADDITIONAL DEVELOPMENT IS
EXPECTED THIS AFTERNOON THROUGH TONIGHT. OTHERWISE...MAINLY
SOUTH/SOUTHEAST WINDS ARE EXPECTED.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

LS
Hazardous weather outlook, Jul 16, 3:31 AM CST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
431 AM CDT WED JUL 16 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
170945-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
431 AM CDT WED JUL 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY...AS UPPER LEVEL
DISTURBANCES INTERACT WITH A NEARLY STATIONARY FRONTAL BOUNDARY
SITUATED ACROSS THE OUTLOOK AREA. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE THIS MORNING...WITH AN INCREASING THREAT OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREATS FROM
THESE THUNDERSTORMS WILL BE LARGE HAIL...DAMAGING WIND
GUSTS...AND HEAVY DOWNPOURS.

THE THUNDERSTORMS WILL CONTINUE THIS EVENING AND TONIGHT...WITH
HEAVY RAINFALL AND ATTENDANT ISOLATED FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED TO CONTINUE ACROSS THE AREA ON THURSDAY
AND FRIDAY...AS THE AFOREMENTIONED FRONT REMAINS ACROSS THE AREA.
SOME OF THE THURSDAY STORMS MAY BE SEVERE...AND ALSO PRODUCE HEAVY
RAINFALL.

THE WEATHER PATTERN WILL REMAIN ACTIVE...WITH ADDITIONAL
THUNDERSTORMS EXPECTED ON SATURDAY...SUNDAY...AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED
TODAY ACROSS MUCH OF THE OUTLOOK AREA...ESPECIALLY DURING THE
AFTERNOON AND EVENING HOURS. SKYWARN SPOTTER ACTIVATION MAY BE
NEEDED AGAIN ON THURSDAY...MAINLY ACROSS SOUTH CENTRAL MINNESOTA
AND WEST CENTRAL WISCONSIN.

In the hours before

Special weather statement, Jul 16, 6:18 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
718 AM CDT WED JUL 16 2008

MNZ042-049-161315-
STEARNS-TODD-
718 AM CDT WED JUL 16 2008

...SIGNIFICANT WEATHER ALERT FOR STEARNS AND TODD COUNTIES UNTIL 815
AM CDT...

AT 716 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR SAUK CENTRE. THIS STORM WAS MOVING SOUTHEAST AT 24
MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  SAUK CENTRE.
  NORTH SHORE.
  PADUA.
  MEIRE GROVE.
  GREENWALD.
  NEW MUNICH.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, Jul 16, 6:47 AM CST, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
747 AM CDT WED JUL 16 2008

MNZ049-058-059-161345-
MEEKER-STEARNS-WRIGHT-
747 AM CDT WED JUL 16 2008

...SIGNIFICANT WEATHER ALERT FOR MEEKER...STEARNS AND WRIGHT COUNTIES
UNTIL 845 AM CDT...

AT 745 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES NORTHWEST OF KIMBALL. THIS STORM WAS MOVING EAST
AT 20 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  WATKINS.
  KIMBALL.
  KINGSTON.
  SOUTH HAVEN.
  ANNANDALE.
  COKATO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 16, 8:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
936 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 AM     HAIL             1 S ROCKVILLE           45.46N 94.34W
07/16/2008  M0.75 INCH       STEARNS            MN   NWS EMPLOYEE

&&

MKM
Local storm report, Jul 16, 8:37 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
937 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 AM     HAIL             1 S ROCKVILLE           45.46N 94.34W
07/16/2008  M0.75 INCH       STEARNS            MN   NWS EMPLOYEE

            DIME HAIL REPORTED.

&&

MKM
Local storm report, Jul 16, 8:42 AM CST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
942 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 AM     HAIL             BRANDON                 45.97N 95.60W
07/16/2008  M1.00 INCH       DOUGLAS            MN   TRAINED SPOTTER

            TURNED GROUND WHITE.

&&

MKM
Local storm report, Jul 16, 8:50 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
950 AM CDT WED JUL 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 AM     HAIL             3 NNE FAIRHAVEN         45.37N 94.19W
07/16/2008  M1.00 INCH       STEARNS            MN   TRAINED SPOTTER

            NICKEL TO QUARTER SIZED HAIL.

&&

MKM

The radar

The La Crosse radar (KARX), 137 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Chippewa

When
July 16, 10:00 AM CST
Where
Chippewa County, Jim Falls
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.050, -91.270

Hail, Chippewa

When
July 16, 10:15 AM CST
Where
Chippewa County, Jim Falls
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.050, -91.270

Hail, Chippewa

When
July 16, 10:18 AM CST
Where
Chippewa County, 3.49 mi ENE of Anson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.990, -91.210

Some tree damage also reported.

Hail, St. Croix

When
July 16, 10:35 AM CST
Where
St. Croix County, 0.49 mi W of New Richmond Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.150, -92.540

Hail, St. Croix

When
July 16, 10:42 AM CST
Where
St. Croix County, 0.85 mi SW of New Richmond Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.140, -92.540

Hail, Dunn

When
July 16, 10:58 AM CST
Where
Dunn County, 0.49 mi E of Downing
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.050, -92.120

Reported on Highway 170 between Wheeler and Boyceville. Hail was pea to dime size.

Hail, Chippewa

When
July 16, 12:00 PM CST
Where
Chippewa County, 5.55 mi N of Albertville
Measured
0.75 in hail
Reported by
Public
Coordinates
45.030, -91.590

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129347, 129348, 129349, 129350, 129351, 129352, 129353.